A few weeks ago, I got sick. How do I know this? Because I went to my doctor and she said, “You are sick.” Always good to have back up. But with the great health care providers at Virginia Gay, I’m on the road to recovery. Unfortunately, that road and a serious bump in when I was prescribed steroids to get over a persistent ear infection.
If you have never taken steroids, let me explain a few things to you. When I take steroids, I get mean and hungry (maybe not in that order) and just a little bit hyper. You can probably hear Gene laughing even as I write this. The first couple of days weren’t bad, but over the weekend, I built two websites AND got my taxes done. No kidding. Since then, I have cleaned out old files in my office, gathered stuff for Goodwill donations, organized my freezer (who does that?), arranged everything in my closet by color, cleared my email boxes and set up tax folders for 2017 and 2018. I have not started my Christmas shopping, but only because I don’t want to hear Gene laughing for the next nine months. I keep expecting to find yellow caution tape put over the doors to Gene’s closet and home office to keep me out.
The other side effect is hunger. I’m not saying I’m hungry, I’m saying I’m HANGRY! On Monday, I told Gene we were eating early. It was 4:00 PM. He is familiar with the steroid effect, so mostly he just agrees with whatever I say and tries to stay out of the way. I managed to drag out food prep until 5:30, but that was the line in the sand.
Luci, the hospice dog, has been on steroids for 18 months (more on that next week) and we are starting to develop the same tendencies. About 3:00, we both stare at the refrigerator door with a frantic look on our face. And her treats are starting to smell good. I do find myself glancing at Gene’s plate now and then and wondering if he plans to finish his food or if I might get to help him. Luci is planted at my feet throughout dinner in hopes of an unfortunate event or spill, so I can tell we are on the same page. Fortunately, I am now finished with my z-pack dosage and hope to return to normal soon. On the plus side . . . I have spring cleaning done!
Kathy Lariviere, Author